Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2013 (2013), Article ID 892054, 5 pages
http://dx.doi.org/10.1155/2013/892054
Case Report

HIV Infection and Acute Stroke: A Case Report and a Review of the Literature

Department of Internal Medicine, Lincoln Medical and Mental Health Center, 234 E 149th Steet, Bronx, NY 10451, USA

Received 8 June 2013; Accepted 1 August 2013

Academic Editor: Ingo W. Husstedt

Copyright © 2013 Hussein Assallum et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. In the United States, ischemic stroke in HIV-infected patients has increased by 60%. However, unexpected cardiovascular events in relatively young patients have been observed. Clinical Vignette. A 31-year-old male who presented with a 5-hour history of sudden onset slurred speech and left hemiplegia. He has medical history of HIV infection for 2 years taking ARTs. On exam, a significant left hemiparesis was noticed. Brain MRI showed right anterior corona radiata and basal ganglia acute infarction. Discussion. Several mechanisms have been proposed for the relationship between HIV infection and cardiovascular risk. (i) HIV-associated dyslipidemia: HIV-infected patients tend to develop decrease in HDL-c and LDL-c levels. ART was associated with an increase in LDL-c but little change in HDL-c. (ii) Endothelial dysfunction: certain antiretroviral agents may independently contribute to endothelial damage. (iii) Hypertension: systolic blood pressure is higher in those using ART for greater than five years. (iv) Insulin resistance and diabetes have been noticed with ART. (v) Chronic inflammation. (vi) Hypercoagulability: decrease in proteins C and S was associated with HIV infection. Conclusion. Poorly controlled HIV infection and/or the introduction of ATR might be risk factors for cardiovascular events. More studies needed to address this medical dilemma.